New Mexico, 2010

High Wind in New Mexico, January 22, 2010

January 22, 2010 · NWS ABQ · 4 events in 4 counties and zones

A powerful storm off the West Coast moved inland on the 22nd, increasing the pressure gradient in the mid levels of the atmosphere. These winds mixed down to the surface, producing high wind gusts over the south central mountains and eastern plains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A powerful storm off the West Coast moved inland on the 22nd, increasing the pressure gradient in the mid levels of the atmosphere. These winds mixed down to the surface, producing high wind gusts over the south central mountains and eastern plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 22, 3:16 AM MST, 38 minutes earlier.

Area forecast discussion, Jan 22, 3:16 AM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
316 AM MST FRI JAN 22 2010

.DISCUSSION...
DUE TO COMPLEXITIES AND FCST PREP TIME NEEDED FOR STRONG STORM
SYSTEM CROSSING NM NEXT 24 TO 36 HOURS THIS PORTION OF DISCUSSION
TO BE A LITTLE TRUNCATED TO THE NEXT 36 TO 48 HRS. MONSTROUS
STORM SYSTEM NUDGING FARTHER INTO THE STATE EARLY THIS MORNING
WITH STRONG PACIFIC COLD FRONT FROM JUST W DULCE TO MT TAYLOR AND
S INTO CATRON COUNTY AS OF THIS WRITING. BAND OF MODERATE TO
LOCALLY HEAVY PCPN ATTENDING FRONT AND SOME DISTANCE BEHIND IT.
BIGGEST ISSUES INCLUDE WHETHER TO ADD ZONE 519...ABQ METRO
AREA...AS A WINTER WX ADVISORY. BIGGEST CONCERN WITH THAT IS THAT
TEMPS DO NOT DROP ALL THAT PRECIPITOUSLY BEHIND FRONT AND ALSO
BECAUSE AS OF THIS WRITING METRO TEMPS ARE 45 TO 50 DEGREE RANGE.
HAVE DOUBTS THAT AIRPORT TEMP WILL REACH BELOW THE 31 TO 35 DEGREE
RANGE THIS MORNING GIVEN READINGS AT SIMILAR ALTITUDES FARTHER TO
W AND BECAUSE DEWPOINTS ARE HAVING TROUBLE DROPPING MUCH BELOW
FREEZING DUE TO WET NATURE OF POST FRONTAL PACIFIC AIR MASS. YET
WINDS SHOULD BE AT LEAST MODERATELY STRONG FOR AT LEAST A LITTLE
WHILE BEHIND FRONT AND SO SOME BLOWING SNOW MAY BE AN ISSUE AS
WELL AS SOME HALF INCH TO INCH AND A HALF OR SO ACCUMULATIONS
POSSIBLE MAINLY ON ELEVATED SURFACES AND VEGETATION PRIMARILY
FOOTHILLS AND WEST MESA. ALSO TIMING OF ANY SNOWFALL WILL LIKELY
BE DURING MORNING RUSH. ROADS SHOULD REMAIN MORE WET THAN SNOW OR
SLUSH COVERED...ESPECIALLY NEARER THE VALLEY FLOOR. THIS IS A
MARGINAL ADVISORY FOR ZONE 519 AND WILL BE WATCHED CLOSELY TO
DETERMINE IF TEMPS WILL ACTUALLY GET QUITE COLD ENOUGH. OTHER
WARNINGS WILL BE KEPT ESSENTIALLY THE SAME IN TIME AND AREAL
COVERAGE...THOUGH SOME MOSTLY MINOR ACCUMULATION TWEAKS WILL BE
MADE. STILL MAY BE A PERIOD OF NEAR BLIZZARD CONDITIONS ACROSS THE
MORE SOUTHERLY HIGH TERRAIN ZONES CURRENTLY IN WINTER STORM
WARNINGS...BUT LOOKING AT WINDS AT CATRON COUNTY RAWS SITES AND
MOST SITES IN AZ THEY HAVE BEEN IN THE BREEZY TO OCCASIONALLY
WINDY RANGE YET MOSTLY BELOW BLIZZARD WIND CRITERIA. WIND ADVISORY
WAS ADDED TO ALL OF E PLAINS AND NE HIGHLANDS WHILE HIGH WIND
WARNING REMAINS IN PLACE FOR EARLIER WARNED ZONES. DID BEEF UP QPF
AND SNOW AMTS HIGHER TERRAIN TODAY SOMEWHAT...BUT NOT RADICALLY
SO. SHOULD SEE A GOOD AMOUNT OF SHOWERY DEVELOPMENT LATE MORNING
TO AFTN AS COLDER CORE EDGES INTO OR VERY CLOSE TO THE STATE.
AREAS MAINLY S OF INTERSTATE 40 MAY SEE ANOTHER SLIGHT TO MODERATE
UPTICK IN SNOW FOR LATER TONIGHT AND INTO AT LEAST PART OF SAT AS
ANOTHER SIGNIFICANT UPPER IMPULSE APPROACHES THEN CROSSES S HALF
NM...BUT THIS WILL BE SIGNIFICANTLY WEAKER THAN CURRENT SYSTEM
ENTERING NM. WILL LET LATER SHIFTS CONSIDER WHETHER TO EXTEND SOME
SNOW HIGHLIGHTS INTO SAT MORNING OR THROUGH THE DAY...BUT IT
SYSTEM STILL A LITTLE TOO UNFOCUSED...ESPECIALLY IN ITS TRACK TO
GO FOR AN EXTENSION AT THIS TIME. TIME IS UP FOR THIS PRODUCT.

43

&&

.AVIATION...
MAJOR WINTER STORM MOVING OUT OF ARIZONA ACROSS NEW MEXICO THROUGH
THE NEXT 24 HOURS. RAPID FLUCTUATIONS IN CIGS AND VIZ IN WESTERN NM
WITH RAIN CHANGING TO SNOW AND IFR CIGS AND VIZ FROM 12Z ONWARD.
CONDITIONS WILL SPREAD EAST TO RIO GRANDE VALLEY BY 15Z AND ACROSS
CENTRAL MOUNTAIN CHAIN BY 18Z. GUSTY SOUTHWEST WINDS TO 50 KTS WILL
BE COMMON ALONG CENTRAL MOUNTAIN CHAIN THROUGH 19Z...WITH GUSTS TO
45 KTS COMMON ACROSS THE EASTERN PLAINS THROUGH 02Z THIS EVENING.
IFR CIG AND VIZ COVERAGE MORE ISOLD OVER EASTERN HALF OF
STATE...WITH BEST CHANCE FOR ACCUMULATING SNOW AND IFR CONDITIONS
NEAR COLORADO BORDER AT RTN...CAO...AXX...AND SKX. ALL TAFS
REFLECTING SCT/FEW LAYER AT LOWEST EXPECTED INTERMITTENT BKN/OVC
LAYER AS STORM MOVES THROUGH.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. SHY

&&

.FIRE WEATHER...
NO WIDESPREAD CRITICAL FIRE WEATHER EXPECTED THROUGH MIDWEEK.

TODAY...LARGE SPRAWLING WEATHER SYSTEM WITH COPIOUS RAIN AND SNOW
WILL MOVE FROM ARIZONA ACROSS NEW MEXICO INTO THIS EVENING...WITH
WIDE AREAL COVERAGE AND ACCOMPANIED BY GUSTY SOUTHWEST WINDS.
WETTING RAINS WILL CHANGE RAPIDLY TO SNOW AS COOLER AIR PENETRATES
INTO NEW MEXICO DURING THE AFTERNOON AND MINIMUM HUMIDITIES
REMAINING IN THE 60S PCT OR BETTER FOR ALL BUT THE SOUTHEAST PORTION
OF THE STATE...WHERE 30S AND 40S PCT ARE MORE THE RULE. VERY GUSTY
SOUTHWEST WINDS WILL TOP 60 MPH ACROSS THE CENTRAL MOUNTAIN CHAIN
THROUGH THIS MORNING...AND GUSTS TO 50 MPH WILL BE COMMON ACROSS THE
EASTERN PLAINS. FOCUS OF STRONGEST WINDS WILL GRADUALLY SHIFT TO THE
NORTHEAST CORNER OF THE STATE GOING INTO THIS EVENING. HEAVIEST
PRECIPITATION WILL FALL MAINLY SOUTH OF INTERSTATE 40...WITH SUMMITS
AND SOUTHWEST FACING HIGH SLOPES FAVORED FOR GREATEST SNOW
ACCUMULATION AS SNOW LEVELS DROP TO 6000 FEET OVER THE SOUTHWEST AND
NORTHERN MOUNTAINS...AND TO 6500 FEET OVER THE CENTRAL MOUNTAINS.

SATURDAY...WEATHER SYSTEM FOCUS CREEPING SOUTHWARD TO MEXICO BORDER
DURING THE DAY EASING SUPPLY OF MOMENTUM ALOFT. DEEPENING SURFACE
LOW OVER THE TEXAS PANHANDLE WILL HELP MAINTAIN ACCELERATION OF
WESTERLY SURFACE WINDS OVER THE CENTRAL MOUNTAIN CHAIN EAST SLOPES
AND ADJACENT EASTERN PLAINS. FLOW ALOFT VEERING TO NORTHWEST WITH
TROUGH PASSAGE WITH PRECIPITATION IN THE SOUTH TAPERING OFF AND
LINGERING SHOWERS IN THE NORTH.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...DRIER AIR WORKING IN SUNDAY
WITH CONTINUED SNOW SHOWERS OVER THE NORTHERN MOUNTAINS NEAR THE
COLORADO BORDER. CONTINUED DRYING TREND MONDAY WITH REDUCED FLOW
ALOFT AND DECREASING WIND SPEEDS AT THE SURFACE. POOR VENTILATION
RETURNS AS THE CHIEF FIRE WEATHER ISSUE FOR THE START OF THE WORK
WEEK. NEXT INCOMING PACIFIC SYSTEM DUE IN TUESDAY INTO WEDNESDAY
WITH IMPROVING VENTILATION AS TRANSPORT WINDS INCREASE IN
STRENGTHENING FLOW ALOFT. AS THE SYSTEM MOVES ACROSS THE STATE
THROUGH MIDWEEK...PRECIPITATION CHANCES RETURN TO THE FORECAST FOR
THE NORTHWEST TUESDAY...AND ACROSS CENTRAL AND EASTERN PORTIONS ON
WEDNESDAY.

SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  38  25  37  18 /  80  40  20   5
DULCE...........................  34  20  31   9 / 100  50  30  10
CUBA............................  37  20  34  10 /  90  60  30   5
GALLUP..........................  36  23  34  10 /  80  50  30   5
EL MORRO........................  36  16  32   6 / 100  60  30   5
GRANTS..........................  39  23  36  13 /  90  50  30   5
QUEMADO.........................  40  20  36   9 / 100  60  30   5
GLENWOOD........................  45  29  44  19 /  90  50  20   5
CHAMA...........................  33  11  27   3 / 100  70  40  10
LOS ALAMOS......................  37  23  34  15 /  90  40  30  10
PECOS...........................  37  21  35  17 /  60  20  30  10
CERRO/QUESTA....................  37  15  31   9 /  70  50  30  10
RED RIVER.......................  32  14  22   7 /  90  70  40  10
ANGEL FIRE......................  37  22  27   9 /  80  40  40  10
TAOS............................  38  20  33  14 /  70  50  30   5
ESPANOLA........................  42  22  38  15 /  70  40  20   5
SANTA FE........................  36  22  33  18 /  70  20  30   5
SANTA FE AIRPORT................  39  24  36  19 /  70  30  20   5
ALBUQUERQUE FOOTHILLS...........  42  24  35  23 /  80  40  20   5
ALBUQUERQUE HEIGHTS.............  42  28  41  26 /  80  30  20   5
ALBUQUERQUE VALLEY..............  44  23  42  21 /  80  30  20   5
ALBUQUERQUE WEST MESA...........  44  23  40  21 /  80  30  20   5
LOS LUNAS.......................  47  23  46  21 /  70  30  20   5
RIO RANCHO......................  43  25  40  24 /  80  30  20   5
SOCORRO.........................  52  28  48  23 /  80  40  20   5
SANDIA PARK/CEDAR CREST.........  38  21  31  17 /  90  50  30   5
MORIARTY/ESTANCIA...............  39  23  39  20 /  60  20  20   5
CLINES CORNERS..................  39  25  37  18 /  60  20  20   5
GRAN QUIVIRA....................  44  26  41  22 /  60  30  20   5
CARRIZOZO.......................  52  25  42  21 /  70  40  20   5
RUIDOSO.........................  49  28  36  22 /  80  60  30   5
CAPULIN.........................  48  20  44   9 /  50  10  20   5
RATON...........................  50  22  45  15 /  50  10  10   5
LAS VEGAS.......................  45  24  39  18 /  60  20  20   5
CLAYTON.........................  55  29  50  22 /  20  10   5   0
ROY.............................  51  28  48  19 /  50  20  10   0
CONCHAS.........................  56  30  53  23 /  30  10   5   0
SANTA ROSA......................  57  31  50  24 /  40  10  10   0
TUCUMCARI.......................  59  34  52  26 /  20  10   5   0
CLOVIS..........................  60  34  53  27 /  20  20   5   0
PORTALES........................  60  34  53  25 /  20  20   5   0
FORT SUMNER.....................  59  33  53  24 /  30  20   5   0
ROSWELL.........................  63  38  55  31 /  30  30   5   0
PICACHO.........................  59  31  50  29 /  60  30  10   5
ELK.............................  54  27  45  22 /  60  40  20   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL NOON MST TODAY FOR THE FOLLOWING ZONES...
NMZ522>525-539-540.

WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM MST THIS EVENING FOR
THE FOLLOWING ZONES...NMZ527>538.

WINTER STORM WARNING UNTIL 6 AM MST SATURDAY FOR THE FOLLOWING
ZONES...NMZ501>508-510>518-521-526.

WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO NOON MST TODAY
FOR THE FOLLOWING ZONES...NMZ519.

WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM MST SATURDAY
FOR THE FOLLOWING ZONES...NMZ509.

&&

43/SHY
Hazardous weather outlook, Jan 21, 6:37 AM MST, 21 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
637 AM MST THU JAN 21 2010

NMZ501>540-221300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
637 AM MST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A MASSIVE WINTER STORM WILL SLOWLY CROSS THE WESTERN US THROUGH
SATURDAY. RAIN AND HIGHER ELEVATION SNOW SHOWERS WILL INCREASE
OVER WESTERN NEW MEXICO TODAY...WITH SIGNIFICANT SNOW
ACCUMULATIONS STARTING FIRST OVER THE NORTHWEST MOUNTAINS AND
NORTHWEST HIGHLANDS. THE SNOW LEVEL WILL LIFT TO BETWEEN 7000 AND
8000 FEET THIS AFTERNOON AND REMAIN THERE THROUGH TONIGHT. A FEW
TO SEVERAL INCHES OF SNOW ARE EXPECTED ACROSS THE HIGH TERRAIN OF
THE CENTRAL MOUNTAIN CHAIN AND WESTERN MOUNTAINS OVERNIGHT.
ADDITIONALLY...STRONG SOUTH AND SOUTHWEST WINDS WILL DEVELOP OVER
THE SOUTHWEST AND SOUTH CENTRAL MOUNTAINS THIS AFTERNOON...BEFORE
SPREADING TO THE CENTRAL MOUNTAIN CHAIN...ADJACENT HIGHLANDS AND
HIGH PLAINS TONIGHT. SPEEDS MAY PEAK ALONG AND JUST EAST OF THE
CENTRAL MOUNTAIN CHAIN LATE TONIGHT INTO FRIDAY MORNING WITH
HAZARDOUS WIND GUSTS. PLEASE REVIEW THE LATEST WATCHES AND
WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL DROP THE SNOW LEVEL TO THE LOWEST ELEVATIONS OF
CENTRAL AND WESTERN NEW MEXICO ON FRIDAY...THEN ACROSS THE EASTERN
PLAINS ON FRIDAY NIGHT. SNOW ACCUMULATIONS ARE EXPECTED TO
PERSIST THROUGH SATURDAY MORNING...WITH THE MOST SIGNIFICANT
ACCUMULATIONS FROM THE CENTRAL MOUNTAIN CHAIN WESTWARD TO THE
ARIZONA BORDER. HEAVY SNOW ACCUMULATIONS WILL BE POSSIBLE ACROSS
MUCH OF THE HIGH TERRAIN...WITH A FEW TO SEVERAL INCHES AT LOWER
ELEVATIONS.

STRONG SOUTHWEST TO WEST WINDS WILL ALSO DEVELOP ALONG AND EAST OF
THE CENTRAL MOUNTAIN CHAIN ON FRIDAY AND SATURDAY...WHEN GUSTS MAY
REACH 50 MPH. THE STRONGEST WINDS WILL FAVOR THE CENTRAL MOUNTAIN
CHAIN AND ADJACENT HIGH PLAINS FRIDAY MORNING...WHEN THE POTENTIAL
EXISTS FOR GUSTS OVER 60 MPH. PLEASE REVIEW THE LATEST
WATCHES...WARNINGS AND ADVISORIES FOR MORE DETAILS.

ANOTHER WINTER WEATHER SYSTEM MAY BRING SIGNIFICANT SNOW
ACCUMULATIONS TO PARTS OF THE FORECAST AREA WEDNESDAY AND
WEDNESDAY NIGHT.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

44

In the hours before

Local storm report, Jan 21, 11:42 PM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1142 PM MST THU JAN 21 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1137 PM     NON-TSTM WND GST RUIDOSO                 33.37N 105.64W
01/21/2010  M60 MPH          LINCOLN            NM   ASOS

            KSRR

&&

EVENT NUMBER ABQ1000132

KRW

Event by event

4 high wind. Local standard time, as filed.

High Wind, Raton Ridge/Johnson Mesa

When
January 22, 3:54 AM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

High Wind, Chaves County Plains

When
January 22, 9:49 AM MST
Where
Chaves County Plains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

High Wind, Quay County

When
January 22, 10:25 AM MST
Where
Quay County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

High Wind, South Central Mountains

When
January 22, 11:37 PM MST
Where
South Central Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

A couple gusts of 58 and 59 mph were also reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202917, 202920, 202921, 202914.